Tornadoes · United States · Minnesota · 2020
EF1 tornado, Foxhome to Ottertail, Minnesota, July 8, 2020
From Foxhome to Ottertail, this EF1 tornado ran 12.4 miles across Wilkin and Otter Tail counties on July 8, 2020, touching down at 4:20 AM CDT and reaching 200 yards wide. It killed nobody, and did $550,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 8, 2020
- Touchdown
- 4:20 AM CDT (09:20 UTC)
- Lifted
- 4:35 AM CDT (09:35 UTC)
- On the ground
- 15 minutes
- Path length
- 12.4 miles (20.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- $15,000
- Counties
- Wilkin and Otter Tail counties
- Touchdown point
- 46.300, -96.330
- Lift-off point
- 46.287, -96.070
- Record number
- 2007080320-01
The damage survey
1 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- Time-stamped footage from trained spotters shows the initial touchdown of the tornado in this field at 5:04 pm
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.
This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.
This tornado began in Wilkin County, but ended in Otter Tail County, on the north side of Fergus Falls. The tornado was wrapped in downburst winds and rain, with a total track length of about 11 miles. The tornado uprooted or snapped numerous trees in shelterbelts along its path. It also snapped a few power poles and tore the roof off and collapsed the walls at a welding and manufacturing shop near the Fergus Falls airport. Peak winds were estimated at 100 mph.
The tornado, wrapped in downburst winds and heavy rain, tracked intermittently to the east-northeast for nearly 18 miles. The tornado crossed Pickerel and Long lakes, and ended just before Rush Lake. It uprooted or snapped numerous trees and power poles. In the northeast corner of Long Lake, it tumbled several travel trailers, tore roof sections off a pole shed, and tumbled an irrigation system. Peak winds were estimated at 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 8, 4:00 AM CDT, 20 minutes earlier.
Area forecast discussion, Jul 8, 4:00 AM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 400 AM CDT Wed Jul 8 2020 .SHORT TERM...(Today through Thursday) Issued at 353 AM CDT Wed Jul 8 2020 500 mb short wave moving NE thru E ND and southern Manitoba. Thunderstorms over northern ND decreased in intensity as they moved east as the 850 mb low level jet developed stronger storms over SE ND. Bow echo that moved just north of I-94 also weakened as it moved into east central ND by 08z as main t-storms held in a bit south. What is left for this morning is an area of rain and embedded t-storms in NW MN and stronger t-storms in far SE ND and parts of WC MN. The atmosphere farther east into MN ahead of the SE ND storms isnt too supportive for severe but at least this area still has a chance for isold svr thru 11z. Did drop the watch for NE ND and NW MN and kept it for SE ND and WC MN. Rainfall so far heaviest in parts of the southern RRV in the Fargo-Valley City area and parts of Richland county with pockets of 1.50+ inches. This activity will exit this morning. The 500 mb low center is over west central Saskatchewan and this will move east. Drier air will move into E ND today and a cold front will move east and be in the RRV midday and in western MN by mid aftn. Some storms will fire along the front, though warm 700 mb temps in the 13-14C range in the aftn may limit any storm potential in west central MN with best chances it seems from various CAMs Bemidji and east into the MN arrowhead. As the 500 mb low moves east thru central Manitoba some wraparound moisture and a low risk of a shower or t-storms will spread along the ND/Manitoba border Thursday morning with the rest of the area dry. Bit breezy though with west winds 15 to 30 mph. .LONG TERM...(Thursday night through Tuesday) Issued at 353 AM CDT Wed Jul 8 2020 The main impacts through the long term will be the continued heat and humidity...and periodic chances for thunderstorms. Will initially start the period with some sort of near zonal 500mb flow. Therefore most of the area should remain dry in the Thursday night into Friday time frame. Then a western United States ridge starts to build, putting this FA into northwest flow. Models show a short wave shifting into the FA Friday night to Saturday. This should bring a chance for precipitation to most of the area. The western ridge slowly shifts east into this FA by Sunday into early Monday. For this reason, highs on Sunday and Monday should be the warmest of the long term period, or in the mid to upper 80s. Low pressure moving into the Canadian Rockies on Monday into Tuesday should push the 500mb ridge east of the FA, putting the FA back into either southwest or zonal flow again. Once again, there is a potential short wave somewhere by Monday afternoon into early Tuesday, that could bring another round of precipitation to the area. Other than the potentially warmer days Sunday and Monday, highs look to be only slightly above normal (more low to mid 80s). && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Godon AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 3:17 AM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Grand Forks ND 317 AM CDT Wed Jul 8 2020 MNZ003-027-NDZ039-080915- West Becker MN-Clay MN-Cass ND- 317 AM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WESTERN BECKER AND SOUTHEASTERN CASS COUNTIES UNTIL 415 AM CDT... At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over Dilworth, or 7 miles east of Fargo, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Glyndon around 325 AM CDT. Averill around 330 AM CDT. Buffalo River State Park around 335 AM CDT. Muskoda around 340 AM CDT. Hawley around 350 AM CDT. Other locations impacted by this storm include Moorhead Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 600 AM CDT for northwestern Minnesota...and southeastern North Dakota. LAT...LON 4667 9691 4693 9707 4715 9605 4681 9592 TIME...MOT...LOC 0817Z 255DEG 27KT 4685 9667 Knutsvig
Local storm report, Jul 8, 3:22 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM HAIL 2 S FARGO 46.85N 96.82W
07/08/2020 E1.00 INCH Cass ND 911 CALL CENTER
&&
GGUSTLocal storm report, Jul 8, 3:28 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST 1 SE GWINNER 46.21N 97.64W
07/08/2020 M56 MPH Sargent ND AWOS
PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.
&&
GGUSTLocal storm report, Jul 8, 3:36 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM TSTM WND GST 3 S DEVILS LAKE 48.07N 98.87W
07/08/2020 M64 MPH Ramsey ND MESONET
PEAK WINDS MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 8, 4:11 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM HEAVY RAIN 2 S FARGO 46.85N 96.82W
07/08/2020 E0.00 INCH Cass ND 911 CALL CENTER
STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
OF 32ND AVE AND 32ND STREET SOUTH.
&&
GGUSTLocal storm report, Jul 8, 4:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM HEAVY RAIN 2 S FARGO 46.85N 96.82W
07/08/2020 M1.67 INCH Cass ND 911 CALL CENTER
STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
OF 32ND AVE AND 32ND STREET SOUTH. RAINFALL MEASURED AT A
NEARBY PERSONAL WEATHER STATION.
&&
GGUSTThe surface observations
Fergus Falls (FFM), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 162 km away, was scanning. The volume nearest the touchdown began at 09:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 8, 2020
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 8 | 4:38 AM CDT | EF1 | Otter Tail, MN | 18.7 | 250 | $750,000 | ||
| July 8 | 5:10 AM CDT | EF2 | Otter Tail, MN | 2.0 | 300 | $200,000 | ||
| July 8 | 4:04 PM CDT | Unrated | Whiteside, IL | 0.3 | 10 | |||
| July 8 | 5:08 PM CDT | EF4 | Ashby–Dalton tornado, MN | 8.9 | 650 | 1 | 2 | $1.6 million |
| July 8 | 6:32 PM CDT | EF0 | Otter Tail, MN | 0.2 | 20 | |||
| July 8 | 5:49 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 5:50 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 5:55 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 5:59 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 6:01 PM MDT | Unrated | Perkins, NE | 0.1 | 10 | |||
| July 8 | 6:04 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 6:04 PM MDT | EF0 | Phillips, CO | 0.0 | 50 | |||
| July 8 | 6:10 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 7:15 PM CDT | EF0 | Crow Wing, MN | 7.4 | 50 | $10,000 | ||
| July 8 | 6:19 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| July 8 | 7:55 PM CDT | Unrated | Thomas, NE | 0.1 | 10 | |||
| July 8 | 11:29 PM CDT | EF0 | Merrick, NE | 4.2 | 130 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.